W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Seroma (2069); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/27/2007
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate, approximately 800 micrograms per cubic centimeter of product (g/cm3), and chlorhexidine diacetate, approximately 1600 micrograms per cubic centimeter of product (g/cm3).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2004 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, additional surgeries, mesh removal, mesh failure, recurrence, seroma, enterotomy, pain & suffering.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: exploratory laparotomy.Lysis of adhesions.Repair of hernia with dualmesh gore-tex.Ovarian cystic excision.Implant: gore® dualmesh® plus biomaterial ref: 1dlmcp03 ; lot: 02827043 implant date: (b)(6), 2004 [hospitalization (b)(6), 2004 ¿ unknown discharge date] ¿ (b)(6) 2004: (b)(6) health center ((b)(6), ia).(b)(6), m.D., facs operative report.Preoperative diagnosis: large ventral hernia.Ovarian cyst.Postoperative diagnosis: large ventral hernia with ovarian cyst, multiple adhesions.Anesthesia: general.Estimated blood loss: negligible.Drains: two #7 jackson-pratt drains.¿ indications: ¿the patient has had pain and difficulty with a hernia, incision from previous c-sections.She would like to have this repaired.Ct scan shows healed pancreatitis and she has a history of ovarian cyst so she would like to have this removed.¿ ¿ findings: ¿multiple adhesions.Ovarian cyst.Large 4 cm hole in the abdominal wall with a large amount of omentum contained in the hernia sac.¿ ¿ procedure: "¿ a vertical midline incision was made, carried down through the skin and subq [sic] to the hernial defect.We identified the bulge, freshened up the sac around all quadrants and opened the sac, gained entrance and basically excised the sac.Utilizing careful sharp and blunt dissection, we dissected down through the fascia and into the abdominal cavity, freed up the omentum and freed up the small bowel.It was a markedly tedious procedure and we were careful to make no enterotomies.The ovarian cyst was identified just at the right pelvic brim and transversely down along the right pelvic wall down into the pelvis.We were able to free this up.We did rupture the cyst and a clear greenish-yellow fluid was aspirated.We actually had to then tease this out, utilizing careful sharp and blunt dissection, at times utilizing sharp dissection until we had it mobilized on a stalk of blood vessels.We then transfixed these with 0-vicryl and proceeded to forward that to pathology.After adequate hemostasis was obtained in the abdominal cavity, we then proceeded to utilize a 4 x 8 dualmesh gore-tex to close the defect.Interrupted prolene stitches were placed at about every 3 to 4 cm around the outside edge to position this.0-prolene was used in a running baseball stitch to suture the fascia to the mesh and then we were able to close with some vicryl 0 co-vicryl of the fascia over the top of this so that it was fairly tension free.We then placed two drains out flaps and then proceeded to close the skin with clips.We sutured the drains into position.Everything was dressed with 4 x 4¿s and tape." ¿ (b)(6) 2004: (b)(6) health center ((b)(6), ia).Implant sticker: gore® dualmesh® plus antimicrobial ref: 1dlmcp03; lot: 02827043, size: n/a, expiration date: n/a, quantity: (b)(4).¿ the records confirm gore® dualmesh® plus biomaterial (ref: 1dlmcp03; lot: 02827043) was implanted during the procedure.Relevant medical information: no interim medical records.Revision procedure: laparoscopic exam with laparoscopic take down of adhesions.Repair of iatrogenic enterotomy utilizing a gia stapling device and then repair of the hernia utilizing suture closure.Revision date: (b)(6), 2007 [hospitalization: (b)(6), 2007] ¿ (b)(6) 2007: (b)(6) health center ((b)(6), ia).(b)(6), m.D., facs operative report.Preoperative diagnosis: incarcerated infraumbilical hernia.Postoperative diagnosis: incarcerated infraumbilical hernia.Multiple intraabdominal adhesions iatrogenic small bowel enterotomy with nothing.Anesthesia: general.Estimated blood loss: negligible.Drains: none.¿ indications: "the patient is an obese lady with pain in the left lower quadrant and it appears that on workup she has an incarcerated infraumbilical midline hernia.She was recently in the hospital with pneumonia and has had that resolved, but now still having continued pain with the abdomen so elective repair has been planned.We held this off as long as we could in an effort to try to get the pneumonia under control and spirometers were used." ¿ findings: ¿the patient was found to have multiple numerous adhesions to the anterior abdominal wall and she also had some right upper quadrant pain where adhesions were, we had all these taken down.Once we got into the abdominal cavity previous repair was identified and then there was a hernia below that in the midline.We were able to dissect all this out and in the process we got a small enterotomy.We mobilized all the small bowel and then lifted this up and fired a stapling device across it, this eliminated our choice of being able to use a dual mesh intraabdominally to repair this hernia so we proceeded to cut down on fascia from the interior aspect with about a 6 cm incision and go right down onto the area in question.We dissected out the sac and then closed the fascia with 0 pds.¿ ¿ procedure: "¿we placed a port in the umbilicus just midline, we were able to get this in palpating the previous adhesions.We sutured in position and displayed the abdomen with a 13 mm mercury pressure, placed two 5 mm ports in the upper abdomen so that we could get at the hernia from both sides and changing out our 5 mm scopes for 10 mm scopes were able to mobilize and take down multiple numerous adhesions.Once the right upper quadrant adhesions were all taken down utilizing the left upper quadrant 5 mm ports in the harmonic we turned to doing our dissection out of the previously repaired hernia area.We identified the inferior aspect of the previous mesh repair and it this is about where we got our small enterotomy it was probably about 2-3 mm in size.We dissected the rest of the small bowel, did not have any significant spillage, lifted this up with a grasping forcep and then fired a gi line across this once we had placed a 12 mm port on the left upper quadrant replacing the 5 mm port.Once this was all accomplished we were able to identify the hernia at the inferior margin of the previous repaired hernia and i felt the best thing to do would be to cut down on this with a vertical midline incision from her previous abdominal surgeries and identified the sac dissected this free, we then proceeded to identify the neck and then reduce the sac internally and then close the fascia due to the fact that the hole was fairly small with smead-jones type sutures of 0-pds.Once this was accomplished with the abdomen insufflated it looked like the reduction was accomplished and the fascial repair was good.We checked for any leaks did not see any.Removed our trocars, desufflated the abdomen, sutured the 12 mm site closed with an endoclose carpenter-edwards system and then proceeded to close the 10 mm trocar site and then closed everything skin clips and then we also closed our hernia incision with skin clips and then dressed everything with 4 x 4s and tape.The patient tolerated the procedure well and anesthesia was reversed without difficulty." ¿ (b)(6) 2007: (b)(6) health center ((b)(6), ia).Pathology report.No pathology report was provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated investigation findings code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.H6: corrected health effect - impact code.
Additional Manufacturer Narrative
H6: updated investigation conclusions; d17: appropriate code/term not available for ¿withdrawn complaint¿.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected, and ¿withdrawn.¿ previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.